Cardiology>>>>>Peripheral Vascular Disease
Question 4#

A 59-year-old morbidly obese woman is admitted for cholecystectomy and postoperatively is placed on deep venous thrombosis (DVT) prophylaxis with mini-dose subcutaneous heparin. On hospital day 2, a peripherally inserted central venous catheter is placed in the right arm. The patient is discharged to a rehabilitation facility on hospital day 5 after removal of the venous catheter. Two days later she presents to the emergency room with right upper extremity pain and swelling. She reports she has not felt well enough to participate with physical therapy since being discharged from the hospital.

Venous duplex of the right arm demonstrates acute thrombosis of the right cephalic vein. Complete blood count (CBC) and chemistries are within normal range with a platelet count of 180 K/μL.

What is the most appropriate management of this patient? 

a. Admit to the hospital and start on intravenous (IV) anticoagulation with heparin or a direct thrombin inhibitor (DTI)
b. Prescribe enoxaparin 1 mg/kg every 12 hours and coumadin. Admit for 4 to 5 days of overlap and discontinue enoxaparin once the international normalized ratio (INR) is within therapeutic range for 2 consecutive days. Continue anticoagulant therapy for 3 months
c. Prescribe enoxaparin 1 mg/kg every 12 hours and coumadin. Discharge with instructions for 4 to 5 days of overlap and discontinue enoxaparin once the INR is within therapeutic range for 2 consecutive days. Continue anticoagulant therapy for 6 months
d. Prescribe enoxaparin 1 mg/kg every 12 hours and coumadin. Discharge with instructions for 4 to 5 days of overlap and discontinue enoxaparin once the INR is within therapeutic range for 2 consecutive days. Continue anticoagulant therapy for 12 months
e. Warm compresses and nonsteroidal anti-inflammatory drugs for pain

Correct Answer is E

Comment:

Warm compresses and nonsteroidal anti-inflammatory drugs for pain. Empiric anticoagulation, including outpatient anticoagulation, for superficial vein thrombosis is not routinely recommended. The clinical scenario may represent HIT and she should have a follow-up platelet count in 2 days. Her prior platelet counts from her recent hospitalization should be evaluated for a drop in platelets of ≥50% from baseline.

Reference:

Warkentin TE, Greinacher A. Review heparin-induced thrombocytopenia: recognition, treatment, and prevention: the Seventh ACCP Conference on Antithrombotic and Thrombolytic Therapy. Chest. 2004;126;311S–317S.